Missouri, 2011

Hail in Missouri, May 31, 2011

May 31, 2011 · NWS LSX · 5 events in 3 counties and zones

Storms developed ahead of a cold front during the early morning hours of May 31st. There were several reports of large hail with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed ahead of a cold front during the early morning hours of May 31st. There were several reports of large hail with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 31, 2:46 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 31, 2:46 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
346 AM CDT TUE MAY 31 2011

.DISCUSSION...
/338 AM CDT TUE MAY 31 2011/

LINE OF CONVECTION MAKING STEADY EWD PROGRESS THROUGH KS/MO EARLY
THIS MORNING WITH REMNANTS EXPECTED TO REACH THE WRN CWA AROUND
12-14Z. OVERALL WEAKENING TREND OF THE LINE SUPPORTS THE IDEA THAT
MOST LOCATIONS WILL REMAIN DRY THIS MORNING AS PCPN CONTINUES TO
DISSIPATE.

CDFNT MOVES INTO THE AREA TODAY AND STALLS ONCE THE UPPER FORCING
MOVES OFF TO THE NORTHEAST AND FLOW BECOMES PARALLEL TO THE BDRY.
AFTN THUNDERSTORMS ARE EXPECTED TO FORM DUE TO INCREASING
INSTABILITY FROM DIURNAL HEATING. ALTHOUGH THE STALLED FRONT AND
OUTFLOW BDRYS FROM EARLY MORNING CONVECTION WILL PROBABLY SERVE
AS FOCI FOR INITIAL DEVELOPMENT...THE LACK OF UPPER LEVEL SUPPORT
AND WEAK SHEAR SUGGESTS THUNDERSTORMS WILL BE ISO-SCT AND POORLY
ORGANIZED. ANVIL DEBRIS AND SLIGHTLY COOLER TEMPERATURES AT H85
SHOULD KEEP DAYTIME HIGHS A FEW DEGREES COOLER TODAY AND TOMORROW
COMPARED TO THE PAST FEW DAYS.

STALLED FRONT THEN LIFTS NEWD AS A WMFNT TOMORROW AND THU WITH
MOISTURE RETURN AND DAYTIME HEATING CONTRIBUTING TO INSTABILITY
SOUTH OF THE BDRY TOMORROW AFTN. LLJ INTERACTION WITH THE LIFTING
BDRY COULD PRODUCE PCPN THAT CLIPS THE NRN CWA TOMORROW NIGHT.
HOT AND HUMID WEATHER RETURNS FOR THU AND FRI AS AN UPPER LEVEL
RIDGE BUILDS ACROSS THE REGION. FEW CHANGES PAST 12Z SAT.

KANOFSKY

&&

.AVIATION...
/1155 PM CDT MON MAY 30 2011/
WINDS ALOFT TO HAVE BEGUN TO PICKUP WITH PROFILERS OVER WESTERN MO
SHOWING 45 TO 50 KTS AT 850MB ALREADY...SO KEPT LLWS MENTION AT ALL
SITES THROUGH 13Z-14Z TIMEFRAME. STILL SOME CONCERN ABOUT STORM
COMPLEX OVER CENTRAL KS AFFECTING KCOU AND KUIN AFTER DAYBREAK.
MODELS CONTINUE TO HAVE IT DIE OUT AS IT APPROACHES AREA...SO JUST
KEPT VCNTY SHOWER MENTION AT KUIN AND KCOU BEGINNING AROUND 14Z.
STORMS SHOULD REFIRE DUE TO OLD OUTFLOW BOUNDARIES AS WELL AS MAIN
COLD FRONT...THOUGH TIMING OF DEVELOPMENT TRICKY...SO KEPT CB
MENTION AFTER 19Z-21Z TIMEFRAME. WINDS TO PICKUP ONCE AGAIN FROM THE
SOUTH AND GUST TO NEAR 25KTS AT TIMES BY MID MORNING TODAY...THEN
DIMINISH CONSIDERABLY AFTER FRONTAL PASSAGE.

SPECIFICS FOR KSTL...
WINDS ALOFT TO HAVE BEGUN TO PICKUP WITH PROFILERS OVER WESTERN MO
SHOWING 45 TO 50 KTS AT 850MB ALREADY...SO KEPT LLWS MENTION THROUGH
14Z AT KSTL. STILL SOME CONCERN ABOUT STORM COMPLEX OVER CENTRAL
KS...BUT SHOULD DIE OUT BEFORE REACHING KSTL. STORMS SHOULD REFIRE
DUE TO OLD OUTFLOW BOUNDARIES AS WELL AS MAIN COLD FRONT...THOUGH
TIMING OF DEVELOPMENT TRICKY...SO KEPT CB MENTION AFTER 21Z. WINDS
TO PICKUP ONCE AGAIN FROM THE SOUTH AND GUST TO NEAR 25KTS AT TIMES
BY MID MORNING TODAY...THEN DIMINISH CONSIDERABLY AFTER FRONTAL
PASSAGE AROUND 03Z.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 31, 2:56 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
356 AM CDT TUE MAY 31 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
356 AM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA TODAY
AND TONIGHT AS A COLD FRONT MOVES INTO MISSOURI AND ILLINOIS. A
FEW OF THE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA ON
WEDNESDAY AND WEDNESDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

KANOFSKY

The radar

The St Louis radar (KLSX), 196 km away, was scanning. The volume nearest the first event began at 10:46 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Knox

When
May 31, 4:47 AM CST
Where
Knox County, 0.68 mi SW of Novelty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.012, -92.207

Hail, Boone

When
May 31, 5:40 AM CST
Where
Boone County, 0.33 mi E of Rocheport
Measured
1.25 in hail
Reported by
Public
Coordinates
38.980, -92.564

Hail, Boone

When
May 31, 6:02 AM CST
Where
Boone County, 1.41 mi NNW of Deer Park
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.888, -92.263

Hail, Callaway

When
May 31, 6:34 AM CST
Where
Callaway County, 1.81 mi SSW of Boydsville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.797, -92.137

Hail, Callaway

When
May 31, 6:35 AM CST
Where
Callaway County, 4.74 mi W of New Bloomfield
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
38.725, -92.188

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323354, 323356, 323359, 323363, 323364.